Alert archive / Virginia / Flash Flood Warnings in 2021
Flash Flood Warning 43, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 14, 2021, 10:46 PM EDT for Hanover County, Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2021, 10:46 PM EDT (02:46 UTC)
- Expired
- Aug 15, 2021, 1:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Hanover County, VA
The radar
The Norfolk radar (KAKQ), 88 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 11:15 PM EDT | FLASH FLOOD | 2 Sse Ashland, VA | VA-657 (ASHCAKE RD) EASTBOUND LANES BRIEFLY CLOSED SATURDAY NIGHT DUE TO WATER RUNNING OVER ROADWAY. ROAD REMAINS PARTIALLY CLOSED AT THIS TIME DUE TO WATER ON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331
WGUS51 KAKQ 150246
FFWAKQ
VAC085-150500-
/O.NEW.KAKQ.FF.W.0043.210815T0246Z-210815T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wakefield VA
1046 PM EDT Sat Aug 14 2021
The National Weather Service in Wakefield has issued a
* Flash Flood Warning for...
Central Hanover County in central Virginia...
* Until 100 AM EDT.
* At 1046 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ashland, Randolph Macon College, Wyndham, Hanover Airport and
Elmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding. Do not stay in areas subject to flooding when
water begins rising.
&&
LAT...LON 3768 7724 3771 7762 3777 7758 3777 7753
3775 7733 3774 7732 3773 7732 3774 7731
3772 7730 3771 7729 3771 7728
FLASH FLOOD...RADAR INDICATED
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 10:00 PM EDT, 46 minutes earlier.
Area forecast discussion, Aug 14, 10:00 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 1000 PM EDT Sat Aug 14 2021 .SYNOPSIS... A cold front will cross the area tonight, then stall over the Carolinas Sunday and Monday. Several waves of low pressure will move along this boundary, resulting in unsettled weather conditions through mid week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 955 PM EDT Saturday... Widespread coverage of SHRAs/tstms this evening...esp across central/ern VA. Cold front situated just N of the FA...across nrn VA-MD-DE. That front is expected to sink slowly S overnight along w/ continued SHRAS/SCT tstms. Locally heavy rain still psbl but not expected to be widespread. The front reaches the NC-VA border Sun morning. Winds behind the front become NNW. Lows Lows in the u60s NW to the m70s far SE. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/... As of 300 PM EDT Saturday... The front will stall then slowly wash out across the Carolinas Sun thru Tue with svrl waves of low pres progged to move east. The first such wave is late Sun aftrn/Sun nite where likely to cat PoPs will be in the grids across the Piedmont with chc PoPs across the east. Although the threat for any svr storms will be low, it appears the threat here will be anthr round of lclly hvy rainfall. Would like to see how much rain we get tonite before considering any flood related headlines. Addntl waves of low pres will keep PoP chcs alive both Mon and Tues, highest PoPs west, lower east. Cooler as the high to the north keeps an onshore flow going thru the period. Highs each day from the lwr 80s north to mid 80s south. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 300 PM EDT Saturday... High pressure shifts off the New England coast late next week. Waves of moisture from the south and se will likely keep the threat for shwrs/storms going each day. Given the continued westward movement of Fred, will cap PoPs across the Piedmont at 40-50% with 20-30% across the east for now. Highs Wed 80-85, mid 80s Thurs and mid-upr 80s Fri/Sat. Lows upr 60s-lwr 70s. && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... As of 721 PM EDT Saturday... Convection continuing from S of RIC to INVOF PHF/ORF causing ocnl flight restrictions due to IFR/MVFR VSBYS. Additional SHRAs/psbl tstms until after midnight. Lo prob for ST (IFR/MVFR CIGS) by late tonight/early Sun morning...esp at RIC/PHF/ORF. A front will stall near the NC/VA border Sun resulting in a prolonged period of MVFR conditions into early next week. Periods of MVFR ceiling and SHRAs/tstms will persist Sun afternoon through Tuesday as tropical moisture streams north into the FA. && .MARINE... As of 300 PM EDT Saturday... Afternoon wx analysis shows a weak sfc trough near the local waters, with a cold front still to our NW. High pressure remains over the wrn Atlantic (well offshore of the local area), with a second ~1026mb sfc high now centered over the wrn Great Lakes. Winds are generally SW 5-10 kt over the marine area, with a local sea breeze component evident once again. Waves are ~1 ft, with 2-3 ft seas. Sub-SCA conditions are expected to prevail for the remainder of the weekend into early next week. The aforementioned cold front drops across the waters from NW to SE late tonight through Sunday, with winds turning to the N then NE following the FROPA by Sunday. Wind probs continue to keep winds sub-SCA, but a period of 10-15 kt NE winds is likely over the coastal waters N of Cape Charles and across much of the Ches Bay on Sun. Timing for these winds is during the morning north/midday-aftn in the lower bay and SE VA coastal waters. Highest gusts (to ~20 kt) are still expected to remain confined to the coastal waters N of Parramore Island. Winds veer to the E and diminish to 5-10 kt by Sunday night. Winds remain onshore into early next week, as the weakening cold front stalls across the coast of eastern NC just south of the region and washes out. Winds become S-SE by midweek, remaining sub-SCA throughout the period. Seas will generally be 2-3 ft through early next week...with 1-2 ft waves on the Bay. Will maintain a low risk for rip currents through the remainder of the weekend (and Monday). && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MPR NEAR TERM...ALB SHORT TERM...MPR LONG TERM...MPR AVIATION...ALB/MPR MARINE...ERI
Hazardous weather outlook, Aug 14, 3:20 PM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 320 PM EDT Sat Aug 14 2021 MDZ021>025-VAZ048-060>062-064>069-075-079-080-099-509>517-519-521- 151930- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Brunswick-Dinwiddie- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Western King and Queen-Western Essex- 320 PM EDT Sat Aug 14 2021 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Slow moving thunderstorms just ahead of a cold front will result in the potential for localized flash flooding tonight. In addition, isolated severe storms with damaging wind gusts are possible early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ012>017-030>032-102-VAZ076>078-081>090-092-093-095>098-100-518- 520-522>525-151930- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Richmond-Northumberland- Lancaster-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Eastern King William-Eastern King and Queen-Eastern Essex-York- Newport News-Hampton/Poquoson- 320 PM EDT Sat Aug 14 2021 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Slow moving thunderstorms just ahead of a cold front will result in the potential for localized flash flooding tonight. In addition, isolated severe storms with damaging wind gusts are possible early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 14, 9:03 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
903 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM MARINE TSTM WIND 1 WSW PORTLOCK 36.78N 76.30W
08/14/2021 M49 MPH CITY OF CHESAPEAKE VA MESONET
MESONET STATION MNPV2 MONEY POINT.
&&
BUTNERLocal storm report, Aug 14, 9:05 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
905 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM MARINE TSTM WIND 5 SSE IRONSHIRE 38.21N 75.20W
08/14/2021 M48 MPH ANZ650 MD MESONET
MESONET STATION XAST ASSATEAGUE SOUTH POINT.
&&
BUTNERLocal storm report, Aug 14, 9:09 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
909 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM MARINE TSTM WIND 2 ESE MESSICK 37.11N 76.32W
08/14/2021 M50 MPH CITY OF POQUOSON VA MESONET
MESONET STATION XPOQ POQUOSON.
&&
BUTNERLocal storm report, Aug 14, 9:11 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
911 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM MARINE TSTM WIND CAPE HENRY 36.93N 76.01W
08/14/2021 M59 MPH CITY OF VIRGINIA BEVA MESONET
MESONET STATION XHEN CAPE HENRY.
&&
BUTNERSpecial weather statement, Aug 14, 9:17 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
917 PM EDT Sat Aug 14 2021
VAZ061-062-068-069-510-511-513-515-150200-
Goochland VA-Western Chesterfield VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Amelia VA-Cumberland VA-Eastern Louisa VA-
917 PM EDT Sat Aug 14 2021
...Strong thunderstorms will impact portions of Cumberland,
Goochland, west central Hanover, northwestern Amelia and Powhatan
Counties through 1000 PM EDT...
At 917 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goochland to near Guinea Mills. Movement
was east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Powhatan, Goochland, Cumberland, Amelia Courthouse, Cartersville,
Tuckahoe, Gum Spring, Oilville, Guinea Mills, Manakin, Tobaccoville,
Trenholm, Morven, Lakeside Village, Macon, Sabot, Wyndham, Sunnyside,
Chula and Ballsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3762 7826 3766 7824 3772 7813 3780 7787
3779 7753 3747 7772 3732 7797 3734 7823
3737 7824 3736 7825 3736 7826 3734 7826
3735 7828 3734 7828 3735 7846
TIME...MOT...LOC 0117Z 265DEG 19KT 3771 7791 3740 7834
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
ButnerSpecial weather statement, Aug 14, 10:37 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1037 PM EDT Sat Aug 14 2021
MDZ021-150300-
Dorchester-
1037 PM EDT Sat Aug 14 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DORCHESTER
COUNTY...
At 1037 PM EDT, a strong thunderstorm was located near Taylors
Island, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Cambridge, Secretary, University Of Maryland Center For Environmental
Studies, East New Market, Church Creek, Madison, Taylors Island,
Woolford, Hudson, Linkwood and Lloyds.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3849 7586 3845 7631 3849 7634 3849 7627
3853 7623 3851 7621 3856 7621 3853 7628
3857 7631 3860 7626 3862 7628 3863 7624
3860 7621 3863 7617 3859 7616 3860 7614
3858 7611 3857 7603 3865 7596
TIME...MOT...LOC 0237Z 250DEG 15KT 3856 7632
PocheThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:13 PM EDT | Special Weather Statement | AKQ | Southampton, City of Franklin | 47 min |
| Aug 14, 8:32 PM EDT | Special Weather Statement | AKQ | Goochland | 43 min |
| Aug 14, 8:34 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Aug 14, 9:17 PM EDT | Special Weather Statement | AKQ | Amelia, Cumberland, Goochland, Powhatan | 43 min |
| Aug 14, 10:01 PM EDT | Areal Flood Advisory | AKQ | Hanover, King William | 119 min |
| Aug 14, 10:59 PM EDT | Areal Flood Advisory | AKQ | Hanover, Henrico | 2 hr |
| Aug 15, 2:45 PM EDT | Special Weather Statement | AKQ | City of Chesapeake | 45 min |
| Aug 15, 3:20 PM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Suffolk | 40 min |
| Aug 15, 3:44 PM EDT | Special Marine Warning | AKQ | 91 min | |
| Aug 15, 4:41 PM EDT | Special Weather Statement | AKQ | King William, City of Richmond | 64 min |
| Aug 15, 4:45 PM EDT | Areal Flood Advisory | AKQ | Chesterfield, Hanover, Henrico, City of Richmond | 2 hr |
| Aug 15, 4:48 PM EDT | Special Weather Statement | AKQ | Greensville, City of Emporia | 42 min |
| Aug 15, 4:56 PM EDT | Flash Flood Warning | AKQ | Chesterfield, Hanover, Henrico, City of Richmond | 3 hr |
| Aug 15, 5:13 PM EDT | Flash Flood Warning | AKQ | Hanover, Henrico, City of Richmond | 5 hr |
| Aug 15, 5:38 PM EDT | Special Weather Statement | AKQ | Brunswick, Dinwiddie, Greensville, City of Emporia | 52 min |
| Aug 15, 5:52 PM EDT | Areal Flood Advisory | AKQ | Greensville, Sussex | 3 hr |
| Aug 15, 6:16 PM EDT | Special Weather Statement | AKQ | Gloucester, James City, New Kent, City of Williamsburg | 59 min |
| Aug 15, 6:34 PM EDT | Areal Flood Advisory | AKQ | Charles City, James City, King and Queen, King William, New Kent | 3 hr |
| Aug 15, 6:50 PM EDT | Special Weather Statement | AKQ | Charles City, Henrico, City of Colonial Heights, City of Hopewell, City of Petersburg | 55 min |
| Aug 15, 7:00 PM EDT | Areal Flood Advisory | AKQ | Chesterfield, Dinwiddie | 3 hr |
| Aug 15, 7:20 PM EDT | Areal Flood Advisory | AKQ | Charles City, Chesterfield, Prince George, City of Colonial Heights, City of Hopewell | 26 min |
| Aug 15, 7:44 PM EDT | Flash Flood Warning | AKQ | Charles City, Chesterfield, Prince George, City of Colonial Heights, City of Hopewell | 3 hr |
| Aug 15, 7:54 PM EDT | Areal Flood Advisory | AKQ | Chesterfield | 11 min |
Nearby
Flash Flood Warnings in Virginia, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.